Jan 14, 2011
I am married to a person with Aids and he has similar story as your last questioner on this subject. My husband David is diagnosed 5 years now and he is on many drugs to combat Aids. He is slowly losing his mind and we have been to a neurologist and a psycholigist... no damage to the brain was found but in testing he did average. I am afraid that I am losing my husband because he forgets simple things and tasks and can't read or watch a movie any more. I really wonder if there is anything to be done before he slips away from me forever. I know it is hard for answers since people were not living with Aids in the past and this is all so new. Please help.
| Response from Mr. Vergel
The Charter study found that half of us had some sort of cognitive problem (mild to moderate). And most of the people who had a problem had low CD4 nadir in the past (the lowest CD4 in your HIV history), Hep C co-infection or history of drug use. It seems that as CD4 cells go down (no one has determined the magic number), we lose some cognitive function that is not improved after our CD4 cells go up again. Read more here : http://www.natap.org/2010/IAS/IAS_53.htm
Some people taking Sustiva (one of the drugs in Atripla) may have vivid dreams and nightmares that do not allow them to reach restful REM sleep levels. Lack of REM tends to worsen cognitive function. I am not sure what your husband is taking.
I forget names, faces, even events that have happened in the near and distant future. Friends and family are surprised when I fail to remember things that most of them remember having done with me. But I have managed with the use of Adderall, a drug prescribed for adult attention deficit disorder.
We currently have no therapeutic data on options to improve cognitive function in HIV, although some people in my pozhealth yahoo group have tried the Alzheimer's drug donepezil for their HIV cognitive loss with good results. This interesting link summarizes some of the studies of this drug in non Alzheimer's patients:
I would ask his doctor to refer him to a neurologist for cognitive testing to make sure that he does not Alzheimer's or some other pathology. Also, talk to him about potential treatments if those tests show considerable cognitive loss.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blisters After Kissing Cut On Lip Worried I Have HIV
- Blood In Urine After Vaginal Sex Worried I Have HIV
- Groin Pain After Giving A Bj Worried I Have HIV
- Hpv After Erotic Massage Sign Of HIV AIDS
- Pain In Balls After Receiving Oral Sex Sign Of HIV AIDS
- Painful Red Spots After Sex With Hooker Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.